Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 36, NWS Grand Forks, ND

May 17, 2005Nelson County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 17, 2005, 5:55 PM CDT for Nelson County, North Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2005, 5:55 PM CDT (22:55 UTC)
Expired
May 17, 2005, 6:45 PM CDT
In force
50 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Nelson County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 75 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2005-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2005-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 172255
SVRFGF
NDC063-172345-
/O.NEW.KFGF.SV.W.0036.050517T2255Z-050517T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
555 PM CDT TUE MAY 17 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NELSON COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 645 PM CDT.

* AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE
  STORM WAS LOCATED 4 MILES WEST OF KLOTEN...OR 44 MILES SOUTHEAST OF
  DEVILS LAKE...MOVING TO THE NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCVILLE AT 610 PM
  6 MILES EAST OF PEKIN AT 625 PM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4769 9838 4770 9797 4808 9793 4809 9839

$$
TG
2 follow-up statements
000 
WWUS53 KFGF 172317
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
617 PM CDT TUE MAY 17 2005

NDC063-172345-
/O.CON.KFGF.SV.W.0036.000000T0000Z-050517T2345Z/
NELSON ND-
617 PM CDT TUE MAY 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM CDT FOR 
NELSON COUNTY...

AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE STORM
WAS LOCATED 3 MILES SOUTHWEST OF MCVILLE...OR 40 MILES SOUTHEAST OF
DEVILS LAKE...MOVING TO THE NORTHWEST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCVILLE BY 615 PM CDT...
  PEKIN BY 630 PM CDT...

IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4769 9838 4770 9797 4808 9793 4809 9839

$$
TG
000 
WWUS53 KFGF 172344
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
644 PM CDT TUE MAY 17 2005

NDC063-172354-
/O.EXP.KFGF.SV.W.0036.000000T0000Z-050517T2345Z/
NELSON ND-
644 PM CDT TUE MAY 17 2005

...THE SEVERE THUNDERSTORM WARNING FOR NELSON COUNTY EXPIRED 
AT 645 PM CDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE
WARNING WAS ALLOWED TO EXPIRE AT 645 PM CDT.

LAT...LON 4769 9838 4770 9797 4808 9793 4809 9839

$$
TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:55 PM CDT, 3 hours earlier.

Area forecast discussion, May 17, 2:55 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
255 PM CDT TUE MAY 17 2005

...MAIN FORECAST CHALLENGE CENTERS ON CONVECTIVE/HEAVY RAINFALL
   EVENT TONIGHT AND WEDNESDAY...

.CURRENT OBSERVATIONAL OVERVIEW...
19Z SURFACE ANALYSIS DEPICTED NW/SE ORIENTATED TROUGH OF LOW PRESSURE
FROM ALBERTA PROVINCE TO WESTERN NE. AHEAD OF FEATURE PRESSURE FALLS
NOTED ACROSS THE WESTERN DAKOTAS. RUC ANALYSIS SUGGESTS STRONGEST
INSTABILITY PARAMETERS POOLING ALONG VICINITY OF BOUNDARY. LATEST
WATER VAPOR IMAGERY INDICATED POTENT NEGATIVELY TILTED 500MB LOW
PUNCHING NORTHEAST FROM EASTERN UT WITH GOOD DIFFULENT FLOW FEEDING
INTO THE WESTERN DAKOTAS. EXAMINATION OF RADAR MOSAIC SHOWED MAIN
BAND OF CONVECTION LIFTING NORTHWARD FROM SD WITH GREATEST AREAL
COVERAGE OVER WESTERN DAKOTAS WERE BEST LOW LEVEL CONVERGENCE IS
ENHANCING LARGE SCALE ASCENT I.E. CLOSE PROXIMITY TO BOUNDARY.

.SHORT TERM (TONIGHT-FRIDAY)...
NEXT 24 TO 36 HOURS LOOKING UNSETTLED OVER CWFA AS UPPER LEVEL LOW
AND ASSOCIATED SURFACE TROUGH SWING NORTHEAST ACROSS CWFA. SYSTEM
WILL HAVE PLENTY OF JUICE TO FEED OFF OF WITH PRECIPITABLE H20 VALUES
IN EXCESS OF AN INCH. INSTABILITY PARAMETERS ELEVATED/SURFACE BASED
NOT VERY IMPRESSIVE WITH NAM MORE ROBUST THAN GFS ESPECIALLY ON WED
MAINLY DUE TO MORE NORTHWARD TRACK OF SURFACE/UPPER LEVEL FEATURE.
STUCK WITH CONTINUITY WITH RESPECT TO LIKELY POP VALUES LATE TONIGHT
AND WED. EXPECT TOTAL QPF VALUES UP TO AN INCH ACROSS A LARGE AREA
OF CWFA WITH LOWER AMOUNTS FROM THE NORTHERN RED RIVER VALLEY INTO
NORTHWEST MN. WEDNESDAY NIGHT AND THURSDAY UPPER LEVEL FEATURE DROPS
SOUTHEAST INTO THE CENTRAL GREAT LAKES AS UPPER LEVEL RIDGING BUILDS
OVER THE NORTHERN PLAINS. THIS WILL RESULT IN INCREASING DEEP LAYERED
Q-VECTOR DIVERGENCE AND RESULTANT SUBSIDENCE DRYING OF COLUMN. WITH
INCREASING AMOUNTS OF INSOLATION THURSDAY AFTERNOON AND FRIDAY EXPECT
THE MERCURY TO SPIKE UPWARD RATHER SIGNIFICANTLY WITH READINGS TOPPING
OUT WELL INTO THE 70S.

LONG TERM...SAT THROUGH TUE...MODELS SHOW SIMILAR TREND...BUT DO
HAVE TIMING ISSUES. 500 MB RIDGE STARTS OUT OVER AREA...THEN SLOWLY
SHIFTS E. WITH A SURFACE LOW MOVING INTO THE AREA BY SAT
AFTERNOON...KEPT THE CHANCE FOR THUNDERSTORMS OVER THE AREA THROUGH
SAT NIGHT AND SUN. FOR SUN NIGHT...SOME WRAP-AROUND COLD AIR
ADVECTION RAIN SHOWERS REMAIN POSSIBLE IN THE CYCLONIC FLOW BEHIND
THE LOW PRESSURE SYSTEM. THEN...THE AREA REMAINS UNDER NW FLOW AND
SURFACE HIGH PRESSURE THROUGH TUE...SO KEPT FORECAST DRY. AS FAR AS
TEMPERATURES...EXPECT TO REMAIN NEAR NORMAL.

&&

.AVIATION...WITH SOME THUNDERSTORMS ALREADY IN SE ND...MOVING
N...WILL NEED TO MONITOR THE TIMING OF CONVECTION FOR TONIGHT.
OTHERWISE...ANTICIPATE CEILINGS TO CONTINUE TO LOWER AND REACH MVFR
TO IFR LEVELS BY 12Z WED...WITH SHOWER AND THUNDERSTORM ACTIVITY
BECOMING MORE NUMEROUS BY MORNING AS WELL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

BERG/NG
Hazardous weather outlook, May 17, 5:20 AM CDT, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
520 AM CDT TUE MAY 17 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171520-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
520 AM CDT TUE MAY 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
NO SEVERE WEATHER IS EXPECTED. ISOLATED SHOWERS OR THUNDERSTORMS
WILL OCCUR THIS MORNING SOUTH OF A BRECKENRIDGE TO FERGUS FALLS TO
PARK RAPIDS LINE.  THEN THERE WILL BE A CHANCE FOR SCATTERED
THUNDERSTORMS AFTER 3 PM TODAY OVER FAR SOUTHEAST NORTH DAKOTA INTO
WEST CENTRAL MINNESOTA.  A FRONT OVER SOUTH DAKOTA INTO SOUTHWEST
MINNESOTA WILL REMAIN NEARLY STATIONARY TODAY CAUSING SCATTERED
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS TONIGHT AND
WEDNESDAY ACROSS THE ENTIRE REGION.  A WEAK FRONT AND UPPER LEVEL
LOW WILL MOVE FROM MONTANA EAST ACROSS NORTH DAKOTA ON WEDNESDAY
CAUSING THE UNSETTLED WEATHER.  NO SEVERE WEATHER IS EXPECTED AT THE
MOMENT...BUT IF TEMPERATURES WARM MORE THAN EXPECTED ON WEDNESDAY
THERE IS A SLIGHT CHANCE FOR A SEVERE STORM.  AVERAGE RAIN AMOUNTS
FROM THIS EVENT WILL BE AROUND ONE HALF INCH...BUT COULD BE MUCH
HIGHER IN ISOLATED AREAS.  THIS SYSTEM WILL EXIT EARLY THURSDAY.
THEN THE NEXT FRONT WILL MOVE THROUGH SATURDAY NIGHT GIVING A CHANCE
FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RIDDLE

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.